Alert archive / Tennessee / Flash Flood Watches in 2018

Flash Flood Watch 4, NWS Nashville, TN

September 26, 201811 counties in Tennessee

NWS Nashville, TN issued this flash flood watch at Sep 26, 2018, 4:14 AM CDT for 11 counties in Tennessee. It took effect at Sep 26, 2018, 7:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 26, 2018, 4:14 AM CDT (09:14 UTC)
In effect from
Sep 26, 2018, 7:00 AM CDT
Expired
Sep 26, 2018, 2:00 PM CDT
In force
7 hr
Issued by
NWS Nashville, TN
Flood severity
None

Counties Bedford County, TN, Coffee County, TN, Giles County, TN, Grundy County, TN, Lawrence County, TN, Lewis County, TN, Marshall County, TN, Maury County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN

The radar

The Northeast Alabama radar (KHTX), 77 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

758 
WGUS64 KOHX 260914
FFAOHX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Nashville TN
414 AM CDT Wed Sep 26 2018

...Flash Flooding possible Today across southern Middle TN...

.The combination of overly saturated grounds due to recent 
rainfall and the potential for training and backbuilding storms 
ahead of today's frontal passage will create the potential for 
flash flooding for southern portions of Middle TN. 1 to 3 inches 
and potentially more is possible for those who have seen 4 to 7 
inches in the last several days. Rains are currently expected to 
begin tapering off this evening, however if heavy rains persist 
into the evening hours, this watch may need to be extended.

TNZ058-060-061-075-077>080-093>095-262000-
/O.NEW.KOHX.FF.A.0004.180926T1200Z-180927T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis-Maury-Marshall-Bedford-Coffee-Warren-Grundy-Van Buren-Wayne-
Lawrence-Giles-
Including the cities of Hohenwald, Columbia, Lewisburg, 
Shelbyville, Tullahoma, Manchester, McMinnville, Altamont, 
Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg, and Pulaski
414 AM CDT Wed Sep 26 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Nashville has issued a

* Flash Flood Watch for a portion of Middle Tennessee, including 
  the following areas, Bedford, Coffee, Giles, Grundy, Lawrence, 
  Lewis, Marshall, Maury, Van Buren, Warren, and Wayne. 

* Through this evening

* 1 to 3 inches, up to 4 inches is possible for areas that are
  already saturated.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

27
1 follow-up statement
977 
WGUS64 KOHX 261900
FFAOHX

Flood Watch
National Weather Service Nashville TN
200 PM CDT Wed Sep 26 2018


TNZ058-060-061-075-077>080-093>095-262000-
/O.CAN.KOHX.FF.A.0004.000000T0000Z-180927T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis-Maury-Marshall-Bedford-Coffee-Warren-Grundy-Van Buren-Wayne-
Lawrence-Giles-
Including the cities of Hohenwald, Columbia, Lewisburg, 
Shelbyville, Tullahoma, Manchester, McMinnville, Altamont, 
Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg, and Pulaski
200 PM CDT Wed Sep 26 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for the southern half of Middle Tennessee 
has been cancelled. Thunderstorms caused locally heavy rains
earlier this morning but have since weakened and moved east of the
area. Additional flooding rains are not expected this afternoon or
evening.

$$

Hurley

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood watch went out at Sep 26, 4:06 AM CDT, 8 minutes earlier.

Area forecast discussion, Sep 26, 4:06 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
406 AM CDT Wed Sep 26 2018

.DISCUSSION...

While the larger batch of showers and thunderstorms earlier
tonight have moved off the Cumberland Plateau, widely scattered
showers continue to stream into Middle TN at forecast time.  With a
frontal boundary not too far off to our northwest, precipitation
coverage is expected to increase throughout the day. While enough
shear for severe or even strong storms is not expected, rainfall
amounts, on the other hand, are becoming a greater concern. The
NAM's persistently high QPF values with the frontal passage give
me pause until I remember that its spatial placement has been good
over the last few days, but the QPF has been overdone. For this
reason, I'm going to focus highest Middle TN PoPs over the
southern and eastern halves of the area, tapering things off over
the northwest as the front starts to push in later this morning.
The front lingers into the evening hours across the south, so I'm
going to carry higher PoPs past 00Z, but we should have full
frontal passage through the mid-state before midnight.
Unfortunately, that doesn't preclude our southern and eastern
counties from seeing additional rain throughout the night and into
the morning hours on Thursday.

Even though I'm not biting on the NAM's outlier QPF values, I do
still think there's a better than average chance of 1 to 3 inches
through Thursday afternoon, with the bulk of that coming today.
The biggest concern continues to be the counties closest to the
Alabama state line. Excessive rainfall over the last couple of
days have saturated the grounds in these counties and again, while
there shouldn't be enough shear for severe storms, wind profiles
later today suggest the potential for backbuilding storms. This
means there is a decent chance that some see more than the 1 to 3
inches. For these reasons, we're going to go ahead and issue and
Flash Flood Watch for our southern tier of counties until 7 pm
this evening. Models seem to want to taper things off into the
evening, at least reducing rain rates, but there is a small chance
that this Watch will need to be extended into the evening hours.

Consensus from global models and their ensembles on Saturday is to
keep rain chances minimal at best, mainly across our southern
counties. Latest GFS/EURO solutions would lean toward a dry forecast
entirely on Saturday, but will allow for a little more run-to-run
consistency before removing PoPs entirely. Sunday will also remain
mostly dry area wide, with the exception again being extreme
southern counties kept under slight chance PoPs. An impulse of
energy rotating around the western side of high pressure over the SE
U.S., along with increased moisture and southerly flow, will be
enough to spark afternoon showers and thunderstorms on Monday.
Heavier precip may set up across western/Middle Tennessee Monday
afternoon, but the GFS/EURO solutions with regard to mid-level
energy/placement vary enough to keep likely PoPs confined to the
west-southwest portion of the CWA for now. Tuesday, a lower chance
for PM showers/t-storms returns. By Wednesday-Thursday morning, a
cold front will begin to take shape over the Midwest and be the
focus for showers and thunderstorms as it propagates east. The 00z
GFS/EURO runs differ significantly from Day 7 and beyond in terms of
timing this front, so have only introduced chance PoPs across the NW
late Wednesday/early Thursday. This timing will likely need
adjusting as we move closer to the middle of next week.

With regard to temperatures, northerly flow at the surface on
Saturday will become southerly on Sunday. Even with a north wind,
reduced cloud cover should still allow for a warm up into the upper
70s/near 80 degF on Saturday. 500mb height rises will help to warm
temperatures into the low-mid 80s Sunday and into the beginning of
the work week. Low temperatures Sunday morning will still be chilly,
dipping into the mid-upper 50s. Otherwise, morning lows in the low-
mid 60s Monday thru Thursday can be expected. Much of the weekend
appears favorable for any outdoor plans!

&&

.AVIATION...
06Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...Consistency with the terminal forecast
continues thru 27/06Z. Several amendments possible thru 27/06Z.
Continue to expect only some VCSH potentially for CKV/BNA/MQY thru
26/08Z. As sfc front approaches mid state after 26/06Z and then
sags slowly sewd into cntrl portions of mid state by 26/18Z,
another round of shwrs/tstms is likely to occur. As sfc front is
expected to push well southeast of mid state region by 27/00Z,
look for some drier air to work into at least northwestern parts
of mid state region. However, with a continuance of southwesterly
flow aloft anticipated, look for the potential of shwrs to hang
around all terminals expect CKV thru 27/00Z. Potentially VCSH
possible CSV thru 27/06Z. Current VFR ceilings will degrade to
generally low end MVFR/IFR ceilings and stay that way thru much of
the valid TAF period. Exception to this will be CKV which may see
a return to VFR ceilings by 26/21Z. Sly sfc winds will veer
slowly to the N as sfc front progresses thru the mid state region
by 27/00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  61  74  62  78 /  60  20  20  10  10
Clarksville    72  56  72  55  77 /  30  10  10  10  10
Crossville     70  61  70  61  73 / 100  60  60  40  20
Columbia       73  61  74  61  78 /  80  20  20  10  20
Lawrenceburg   73  61  74  61  79 / 100  30  30  20  20
Waverly        73  57  72  56  78 /  40  20  20  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...

Flash Flood Watch from 7 AM CDT this morning through this
evening for Bedford-Coffee-Giles-Grundy-Lawrence-Lewis-Marshall-
Maury-Van Buren-Warren-Wayne.

&&

DISCUSSION......Unger/Schaper
AVIATION........31
Hazardous weather outlook, Sep 25, 5:03 AM CDT, 23 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CDT Tue Sep 25 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-261015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Additional rainfall rainging from around a half inch across the
northwest portions of Middle Tennessee, to an inch and a half
across the southeastern portions, can be expected through tonight.
This rain is not expected to fall on areas that have been
receiving rain, so widespread flash flooding is not anticipated.
Thunderstorms that develop in areas north of I-40 could become
strong, with gusty winds the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rain chances will continue into Wednesday, bringing total amounts
Tuesday and Wednesday of 1 to 2 inches to Middle Tennessee. While
flooding is not anticipated, localized flooding of poor draining
and low lying areas may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

05

In the hours before

Local storm report, Sep 25, 10:35 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1035 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     FLASH FLOOD      COOKEVILLE              36.16N  85.51W
09/25/2018                   PUTNAM             TN   EMERGENCY MNGR

            PUTNAM COUNTY SWIFT WATER RESCUE MADE CONTACT WITH TWO
            STRANDED VICTIMS DUE TO FLASH FLOODING ON POW RD AND ARE
            ON THEIR WAY OUT.

&&

EVENT NUMBER OHX1800381

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 9:43 PM CDTFlash Flood WarningOHXPutnam3 hr
Sep 26, 10:39 AM CDTAreal Flood AdvisoryOHXCoffee, Cumberland, Grundy, Van Buren, Warren, White3 hr

Nearby

Flash Flood Watches in Tennessee, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.